Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 248, NWS Bismarck, ND

August 26, 2018McLean County, Mountrail County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2018, 4:56 PM CDT for McLean County, Mountrail County, Ward County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2018, 4:56 PM CDT (21:56 UTC)
Expired
Aug 26, 2018, 5:45 PM CDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McLean County, ND, Mountrail County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 114 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS53 KBIS 262156
SVRBIS
NDC055-061-101-262245-
/O.NEW.KBIS.SV.W.0248.180826T2156Z-180826T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
456 PM CDT SUN AUG 26 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  South central Ward County in north central North Dakota...
  Northwestern McLean County in south central North Dakota...
  Southeastern Mountrail County in northwestern North Dakota...

* Until 545 PM CDT.

* At 455 PM CDT, a severe thunderstorm was located 12 miles south of
  Parshall, or 36 miles west of Garrison, moving northeast at 50 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Parshall around 510 PM CDT.
  Plaza and Makoti around 520 PM CDT.

Other locations impacted by this severe thunderstorm include Deep
Water Creek Recreation Area and Raub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4798 10150 4764 10220 4768 10227 4773 10226
      4774 10228 4775 10229 4776 10226 4778 10226
      4780 10234 4776 10239 4777 10238 4823 10189
TIME...MOT...LOC 2155Z 223DEG 44KT 4778 10218 

HAIL...1.00IN
WIND...<50MPH
 
$$

KRANZ
3 follow-up statements
605 
WWUS53 KBIS 262217
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
517 PM CDT SUN AUG 26 2018

NDC055-262226-
/O.CAN.KBIS.SV.W.0248.000000T0000Z-180826T2245Z/
McLean ND-
517 PM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCLEAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled for 
northwest McLean county.

LAT...LON 4798 10150 4785 10178 4785 10229 4823 10189
TIME...MOT...LOC 2216Z 223DEG 44KT 4797 10191 

$$

NDC061-101-262245-
/O.CON.KBIS.SV.W.0248.000000T0000Z-180826T2245Z/
Ward ND-Mountrail ND-
517 PM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL WARD AND SOUTHEASTERN MOUNTRAIL COUNTIES...

At 516 PM CDT, a severe thunderstorm was located near Plaza, or 31
miles northwest of Garrison, moving northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Makoti around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4798 10150 4785 10178 4785 10229 4823 10189
TIME...MOT...LOC 2216Z 223DEG 44KT 4797 10191 

HAIL...1.00IN
WIND...<50MPH
 
$$

KRANZ
398 
WWUS53 KBIS 262235
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
535 PM CDT SUN AUG 26 2018

NDC061-262244-
/O.CAN.KBIS.SV.W.0248.000000T0000Z-180826T2245Z/
Mountrail ND-
535 PM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOUNTRAIL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4798 10150 4797 10187 4802 10187 4803 10192
      4820 10192 4823 10189
TIME...MOT...LOC 2234Z 223DEG 44KT 4814 10167 

$$

NDC101-262245-
/O.CON.KBIS.SV.W.0248.000000T0000Z-180826T2245Z/
Ward ND-
535 PM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL WARD COUNTY...

At 534 PM CDT, a severe thunderstorm was located 9 miles southwest of
Des Lacs, or 18 miles west of Minot, moving northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of south
central Ward County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4798 10150 4797 10187 4802 10187 4803 10192
      4820 10192 4823 10189
TIME...MOT...LOC 2234Z 223DEG 44KT 4814 10167 

HAIL...1.00IN
WIND...<50MPH
 
$$

KRANZ
643 
WWUS53 KBIS 262243
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
543 PM CDT SUN AUG 26 2018

NDC101-262252-
/O.EXP.KBIS.SV.W.0248.000000T0000Z-180826T2245Z/
Ward ND-
543 PM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WARD COUNTY WILL
EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4798 10150 4797 10187 4802 10187 4803 10192
      4820 10192 4823 10189
TIME...MOT...LOC 2242Z 223DEG 44KT 4821 10157 

$$

KRANZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:54 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 26, 2:54 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
254 PM CDT Sun Aug 26 2018

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Sun Aug 26 2018

The main forecast concerns are with chances of thunderstorms and the
risk of severe storms this afternoon and tonight.

Currently, a surface low was near Pierre SD with a warm front
northeast to around Aberdeen and then east southeast into west
central MN. Current RAP analysis and forecast shows the warm front
lifting into the southern James River Valley by around 23 UTC.
This area will exhibit the most favorable instability and low
level helicity, in addition to strong bulk shear.

As you go farther north and west from the southern James River
Valley, things become more uncertain. Low level stratus remains
over a good portion of the southwest and south central, and is now
also pushing into the north central this is currently having an
negative impact on the CAPE and low level lapse rates. RAP
forecast does show moderate ML CAPE of 1000-2000 J/KG lifting into
west central through south central ND, with low and mid level
lapse rates also trying to push northward into this region. Latest
CAMS are not real keen on producing discrete cells over the west
central into the south central portion of the state. This would be
the favored area for more discrete cells to form, compared to
farther north where bulk shear is more parallel to the boundary.
And this was depicted by the cams earlier this morning. Not saying
that we are not expecting severe weather at all now in the west
central to south central,(some of the Cams are going back and for
with convection developing here, but weaker than this morning) but
our confidence is less in this happening now.

Farther north, along and north of the Highway 200 corridor. Cams
are still generating significant precipitation here. And with the
strength of the shortwave trough approaching from MT, that seems
reasonable. The problem is that this area is currently
experiencing mid 60 to mid 70 temperatures and dew points in the
40s. Recent radar trends indicate storm tops are quickly being
sheared as storms develop. It remains to be seen if any
additional heating, and especially increased mid level forcing
with the approaching trough will be sufficient enough to generate
more upright convection. The threat for hail seems minimal across
the northwest and only a little better in the north central with
the greatest severe threat being strong winds, if we can get
convection strong enough to force the very strong flow aloft, down
to the surface. Again, confidence here is lower than this morning
for severe winds, but not zero due to the very strong bulk shear
and the strong approaching shortwave trough.

Convection exits most of the forecast area by midnight, but
lingering showers and isolated thunder could linger along the
International Border into Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 344 AM CDT Sun Aug 26 2018

Another round of showers and thunderstorms is expected to traverse
the state on Monday and Monday night. However with cooler
temperatures at the surface and aloft, instability will be lacking
and severe convection is not expected at this time.

Nearly zonal flow returns to North Dakota Tuesday night through
Friday, with a gradual warming trend beginning on Wednesday. The
latest blend of model guidance suggests temperatures will warm
back into the upper 70s to mid 80s for highs on Wednesday through
Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1226 PM CDT Sun Aug 26 2018

Areas of stratus currently at KDIK and possibly at times this
afternoon at KMOT KBIS and KJMS. Otherwise, showers and
thunderstorms moving into northwest ND at this time. Expect
convective activity to become more widespread as it tracks across
the northwest and north central early to mid afternoon, then
potentially extending southward into the southern half of the CWA
late afternoon and this evening. Any storms that do develop will
have the potential for strong gust winds and large hail in
addition to IFR-MVFR cigs and vsbys. Behind the convection, flow
turns north and widespread MVFR to IFR ceilings are progged to
develop, lasting through 18Z Monday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM...JV
AVIATION...TWH
Hazardous weather outlook, Aug 26, 3:18 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
318 PM CDT Sun Aug 26 2018

NDZ031>033-040>045-272030-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
318 PM CDT Sun Aug 26 2018 /218 PM MDT Sun Aug 26 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Tuesday, but strong
to severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-272030-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
318 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered strong thunderstorms are possible across northwest and
north central North Dakota late this afternoon through this
evening. The main hazards will be damaging wind gusts up to 60
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Tuesday, but strong
to severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ017>023-025-034>037-046-047-050-272030-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Emmons-Logan-McIntosh-
318 PM CDT Sun Aug 26 2018 /218 PM MDT Sun Aug 26 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across west central
through south central North Dakota. The main hazards will be
large hail up to ping pong ball size and damaging wind gusts up to
70 mph. Isolated tornadoes are also possible. Very heavy rainfall
is also possible with the storms. However, there is considerable
uncertainty as to whether or not any storms will even develop.
These hazards will only be present if any storms manage to form,
and confidence in that is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Tuesday, but strong
to severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed. It will become unstable, but a
warm layer of air above the ground called a cap could prevent
storms from developing. Spotters are urged to monitor later
updates on the possibility that the cap can be broken.

NDZ048-051-272030-
La Moure-Dickey-
318 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across the southern
James River Valley in south central North Dakota late this
afternoon and this evening. The main hazards will be large hail
up to golf ball size and damaging wind gusts up to 70 mph.
Isolated tornadoes are also possible. Very heavy rainfall is also
possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Tuesday, but strong
to severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Aug 26, 2:11 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
211 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             CRYSTAL SPRINGS         46.88N 99.48W
08/25/2018  M1.75 INCH       KIDDER             ND   BROADCAST MEDIA

            PICTURE VIEWED ON NWSCHAT.

&&

RK
Local storm report, Aug 26, 4:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             YPSILANTI               46.78N 98.57W
08/25/2018  M1.00 INCH       STUTSMAN           ND   PUBLIC

            WINDS ESTIMATED AT 50 MPH WITH SOME SMALL
            LIMBS BLOWN DOWN.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:26 PM CDTSpecial Weather StatementBISStutsman34 min
Aug 25, 9:36 PM CDTSevere Thunderstorm WarningBISStutsman33 min
Aug 25, 9:45 PM CDTSpecial Weather StatementBISKidder45 min
Aug 25, 9:50 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman55 min
Aug 25, 10:42 PM CDTSevere Thunderstorm WarningBISStutsman63 min
Aug 25, 10:57 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman63 min
Aug 26, 12:14 AM CDTSpecial Weather StatementBISStutsman61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.